Dysautonomia Following Tetanus, Diphtheria, and Pertussis Vaccine (Tdap): The First Case of Extreme Cachexia Caused by Autoimmune/Inflammatory Syndrome Induced by Adjuvants (ASIA Syndrome) in a Human

Medicina (Kaunas). 2021 Dec 6;57(12):1333. doi: 10.3390/medicina57121333.

Abstract

Autoimmune/inflammatory Syndrome Induced by Adjuvants (ASIA; Shoenfeld's syndrome) comprehends a group of autoimmune conditions that flourish in genetically predisposed individuals, following an external stimulus by the so-called adjuvants. Many adjuvants were described, such as vaccines, aluminum and other metals, silicone, tattoos, among others. Those conditions entail defined diseases, such as sarcoidosis and Sjogren's syndrome, and generalized complex symptoms, for example, fatigue, sleep disturbance, orthostatic intolerance, and other dysautonomic manifestations. Those complaints were previously associated with autoantibodies against nervous system autonomic receptors, especially antibeta 1 adrenergic receptor antibodies, suggesting the autoimmune component of the condition. Here we report on a case of an 18-year-old woman who presented with extreme cachexia due to severe dysautonomia caused by the ASIA syndrome induced by the tetanus, diphtheria, and pertussis vaccine (Tdap).

Keywords: TDaP; aluminum; autoantibodies; autoimmune/inflammatory syndrome induced by adjuvants; autoimmunity; cachexia; molecular mimicry; vaccine.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Antibodies, Bacterial
  • Cachexia
  • Diphtheria*
  • Female
  • Humans
  • Pertussis Vaccine
  • Primary Dysautonomias* / complications
  • Tetanus*

Substances

  • Antibodies, Bacterial
  • Pertussis Vaccine